Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Topeka, KS

April 30, 2003Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 30, 2003, 10:15 PM CDT for Anderson County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 10:15 PM CDT (03:15 UTC)
Expired
Apr 30, 2003, 10:45 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 108 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3988 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3988 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 010315
SVRTOP
KSC003-010345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1014 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1045 PM CDT

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR GARNETT TO 5 MILES 
  SOUTHWEST OF KINCAID...OR FROM 23 MILES SOUTH OF OTTAWA TO 13 
  MILES NORTHEAST OF IOLA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  KINCAID
  RURAL AREAS OF EAST CENTRAL AND SOUTHEAST ANDERSON COUNTY

HAIL UP TO THE SIZE OF QUARTERS CAN BE EXPECTED WITH THIS LINE OF 
STORMS.

LARGE HAIL AND HEAVY RAIN ARE LIKELY WITH THIS SEVERE THUNDERSTORM. 
MOVE INDOORS NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3804 9525 3832 9527 3834 9506 3804 9509

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:55 PM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, Apr 30, 2:55 PM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
255 PM CDT WED APR 30 2003

PRECIP CHANCES THROUGH THURSDAY AND THEN AGAIN OVER THE WEEKEND AND
EARLY NEXT WEEK ARE THE MAIN FORECAST CONCERNS.

LATEST WATER VAPOR AND PROFILERS SHOWING SHORTWAVE TROUGH MOVING
ACROSS WESTERN KS AND SHOULD MOVE ACROSS THE CWA THIS EVENING. SFC
FRONT FROM SOUTHEAST NE TO CENTRAL KS SHOULD GRADUALLY SINK
SOUTHEASTWARD ACROSS THE CWA THROUGH EARLY THURSDAY MORNING. STEEPER
LAPSE RATES AND STRONGER SHEAR (ALTHOUGH MORE UNIDIRECTIONAL) WILL
COMBINE WITH WEAKENING CAP TO DEVELOP THUNDERSTORMS ALONG FRONT BY
LATE AFTERNOON/EARLY EVENING...WHICH SHOULD THEN DEVELOP SOUTHWARD
ALONG THE DRYLINE THROUGH THE EVENING. WILL CONTINUE LIKELY POPS
OVER THE EASTERN 2/3 THIS EVENING AND CONTINUE TO MENTION SEVERE
POTENTIAL. WOULD EXPECT SOME SUPERCELLS INITIALLY TO EVOLVE TO MORE
LINEAR AS THE EVENING PROGRESSES.

SECOND WAVE WILL ROTATE INTO THE CWA LATER TONIGHT AND EARLY
THURSDAY AND WILL CONTINUE THREAT THE THREAT FOR MORE
SHOWERS/THUNDERSTORMS EARLY THURSDAY OVER THE EAST AS DRYSLOT
REMAINS MORE TO THE SOUTH OF THE CWA...WITH AFTERNOON DRYING
GRADUALLY WORKING INTO THE AREA. CLOUDS AND NORTH WINDS WILL HELP TO
LIMIT AFTERNOON HIGHS TO THE UPPER 60S TO LOWER 70S FROM NORTHWEST
TO SOUTHEAST.

DRIER AIR TO THEN OVERSPREAD THE CWA THROUGH FRIDAY AS HIGH PRESSURE
OVER THE GREAT LAKES BUILDS IN. HOWEVER...RETURN FLOW AROUND THE
HIGH WILL BRING MOISTURE ADVECTION NORTHWARD ON SATURDAY AND WILL
INTRODUCE A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY...ALTHOUGH
THE BETTER CHANCES APPEAR WILL HOLD OFF FOR SATURDAY NIGHT INTO
SUNDAY AS MUCH STRONGER SHORTWAVE THEN MOVES INTO THE CWA. TROUGH
THEN AMPLIFIES OVER THE AREA SUNDAY INTO MONDAY. WILL KEEP A MENTION
OF SHOWERS AND THUNDERSTORMS INTO MONDAY BEFORE DRY AGAIN TUESDAY
INTO WEDNESDAY.

.TOP...NONE.
Hazardous weather outlook, Apr 30, 3:23 PM CDT, 6 hours 52 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL LIKELY DEVELOP BEFORE 6 PM ACROSS
NORTHEAST KANSAS.  THE STORMS WILL MOST LIKELY FIRE ALONG A WARM
FRONT FROM MARYSVILLE TO SALINA THEN SPREAD EAST AND NORTHEAST
THROUGH THE EVENING.

ALL OF NORTHEAST AND EAST CENTRAL KANSAS...AND PARTS OF NORTH
CENTRAL KANSAS...WILL HAVE THE THREAT OF LARGE HAIL AND DAMAGING
WINDS WITH ANY OF THE THUNDERSTORMS.  SOME TORNADOES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR MORE SEVERE THUNDERSTORMS FROM SATURDAY NIGHT
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Apr 30, 9:00 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0853 PM    HARRIS                    KS    .88 INCH HAIL
04/30/03   ANDERSON
Local storm report, Apr 30, 9:05 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    LE ROY                    KS    1 INCH HAIL
04/30/03   COFFEY
Local storm report, Apr 30, 9:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
937 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0937 PM    3 NE COLONY               KS    .75 INCH HAIL
04/30/03   ANDERSON
Local storm report, Apr 30, 9:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0954 PM    3 N LONE ELM              KS    .75 INCH HAIL
04/30/03   ANDERSON
Special weather statement, Apr 30, 10:00 PM CDT, 15 minutes before
KSZ011-012-024-026-039-040-054>056-058-059-010310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT WED APR 30 2003

SEVERE THUNDERSTORM WATCH NUMBER 191 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES IN NORTHEAST AND EAST CENTRAL
KANSAS.

BROWN...JACKSON...JEFFERSON...SHAWNEE...OSAGE...LYON...DOUGLAS...
FRANKLIN AND COFFEY COUNTIES.

SEVERE THUNDERSTORM WATCH NUMBER 191 REMAINS IN EFFECT UNTIL 1 AM
CDT FOR THE FOLLOWING COUNTY IN EAST CENTRAL KANSAS.

ANDERSON.

PF
Special weather statement, Apr 30, 10:15 PM CDT, 0 minutes before
KSZ011-012-024-026-039-040-054>056-058-059-010600-

SPECIAL WEATHER STATEMENT...CORRECTION TO EXPIRATION TIME
NATIONAL WEATHER SERVICE TOPEKA KS
1015 PM CDT WED APR 30 2003

SEVERE THUNDERSTORM WATCH NUMBER 191 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES IN NORTHEAST AND EAST CENTRAL
KANSAS.

BROWN...JACKSON...JEFFERSON...SHAWNEE...OSAGE...LYON...DOUGLAS...
FRANKLIN AND COFFEY COUNTIES.

SEVERE THUNDERSTORM WATCH NUMBER 191 REMAINS IN EFFECT UNTIL 1 AM
CDT FOR THE FOLLOWING COUNTY IN EAST CENTRAL KANSAS.

ANDERSON.

PF

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:09 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin36 min
Apr 30, 8:45 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey60 min
Apr 30, 9:45 PM CDTSevere Thunderstorm WarningTOPAnderson30 min
Apr 30, 11:17 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage58 min
May 1, 12:42 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.